Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Conformally flat manifolds whose development maps are not surjective. I


Author: Yoshinobu Kamishima
Journal: Trans. Amer. Math. Soc. 294 (1986), 607-623
MSC: Primary 57S30; Secondary 57R55, 57S17
DOI: https://doi.org/10.1090/S0002-9947-1986-0825725-2
MathSciNet review: 825725
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be an $ n$-dimensional conformally flat manifold. A universal covering of $ M,\,\tilde M$ admits a conformal development map into $ {S^n}$. When a development map is not surjective, we can relate the boundary of the development image with the limit set of the holonomy group of $ M$. In this paper, we study properties of closed conformally flat manifolds whose development maps are not surjective.


References [Enhancements On Off] (What's this?)

  • [1] R. Bishop and B. O'Neill, Manifolds of negative curvature, Trans. Amer. Math. Soc. 145 (1969), 1-44. MR 0251664 (40:4891)
  • [2] S. Chen and P. Eberlein, Isometry groups of simply connected manifolds of nonpositive curvature, Illinois J. Math. 74 (1980), 73-103. MR 550653 (82k:53052)
  • [3] S. Chen and L. Greenberg, Hyperbolic spaces, Contribution to Analysis, Academic Press, New York, 1974, pp. 49-87. MR 0377765 (51:13934)
  • [4] P. Eberlein and B. O'Neill, Visibility manifolds, Pacific J. Math. 46 (1973), 45-109. MR 0336648 (49:1421)
  • [5] D. Fried, Closed similarity manifolds, Comment. Math. Helv. 55 (1980), 576-582. MR 604714 (83e:53049)
  • [6] W. M. Goldman, Conformally flat manifolds with nilpotent holonomy and the uniformization problem for $ 3$-manifolds, Trans. Amer. Math. Soc. 278 (1983), 573-583. MR 701512 (84i:53043)
  • [7] D. Gromoll and J. Wolf, Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of nonpositive curvature, Bull. Amer. Math. Soc. 77 (1971), 545-552. MR 0281122 (43:6841)
  • [8] Y. Kamishima, Lorentz space forms and virtually solvable groups, Indiana Univ. Math. J. 34 (1985), 249-257. MR 783914 (86j:57020)
  • [9] S. Kobayashi, Transformation groups in differential geometry, Springer-Verlag, New York, 1972. MR 0355886 (50:8360)
  • [10] N. Kuiper, On conformally flat manifolds in the large, Ann. of Math. (2) 50 (1949), 916-924. MR 0031310 (11:133b)
  • [11] -, On compact conformally euclidean spaces of dimension $ > 2$, Ann. of Math. (2) 52 (1950), 478-490. MR 0037575 (12:283c)
  • [12] R. S. Kulkarni, Groups with domains of discontinuity, Math. Ann. 237 (1978), 253-272. MR 508756 (81m:30046)
  • [13] -, On the principle of uniformizations, J. Differential Geom. 13 (1978), 109-138. MR 520605 (81k:53009)
  • [14] R. S. Kulkarni and F. Raymond, Three-dimensional Lorentz space forms, J. Differential Geom. (to appear). MR 816671 (87h:53092)
  • [15] A. G. Kurosh, Theory of groups, Vols. I, II, Chelsea, New York, 1960. MR 0109842 (22:727)
  • [16] H. B. Lawson and S. T. Yau, Compact manifolds of nonpositive curvature, J. Differential Geom. 7 (1972), 211-228. MR 0334083 (48:12402)
  • [17] M. L. Mihalik, Ends of double extension groups, Preprint, 1984. MR 836723 (88c:57006)
  • [18] P. Scott, The geometries of $ 3$-manifolds, Bull. London Math. Soc. 15 (1983), 401-487. MR 705527 (84m:57009)
  • [19] -, There are no fake Seifert fiber spaces with infinite $ {\pi _1}$, Ann. of Math. (2) 117 (1983), 35-70. MR 683801 (84c:57008)
  • [20] J. Stallings, Group theory and $ 3$-dimensional manifolds, Yale Math. Monographs 4, Yale Univ. Press, 1971. MR 0415622 (54:3705)
  • [21] J. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967. MR 0217740 (36:829)
  • [22] H. Takagi, Conformally flat Riemannian manifolds admitting a transitive group of isometries, Tôhoku Math. J. 27 (1975), 103-110. MR 0442852 (56:1228a)
  • [23] D. Sullivan, The density at infinity of a discrete group of hyperbolic motions, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 419-450. MR 556586 (81b:58031)
  • [24] L. Bers, Uniformization, moduli and Kleinian groups, Bull. London Math. Soc. 4 (1972), 257-300. MR 0348097 (50:595)
  • [25] G. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [26] W. M. Goldman, Projective structures and Fuchsian holonomy, preprint, 1985. MR 882826 (88i:57006)
  • [27] W. Thurston, The geometry and topology of $ 3$-manifolds, Princeton Univ. Press, Princeton, N.J., 1979.
  • [28] Y. Kamishima, Conformal transformations and closed conformally flat $ 3$-manifolds. II, preprint, 1985.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S30, 57R55, 57S17

Retrieve articles in all journals with MSC: 57S30, 57R55, 57S17


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0825725-2
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society